Poisoning Amongst the Senior Population
Reports show that seniors are at an increased risk for poisoning. Some experts estimate that half of all seniors mismanage at least one of their medications and that seniors are twice as likely as other patients to present to the emergency room as a result of drug safety issues, such as, confusion over multiple medications, skipped doses, or variances from recommended doses.
Learn MoreCheck Your Inhaler Before Use!
After using his albuterol inhaler, an asthmatic man began to cough uncontrollably. Instead of the medicine making it easier for him to breathe, he felt like something was stuck in his breathing passages. An X-ray at a clinic confirmed that there was a coin in his windpipe and a dime that had to be removed through a tube inserted down his throat.
Learn MorePlease, Please, Open the Bag!
One of the most frequent errors in the pharmacy is giving a correctly filled prescription medicine to the wrong customer. Recently, we received another report of this type of error. A parent of a 16-year-old teen picked up what was supposed to be an antibiotic to treat his acne, minocycline. The next month, when looking at the prescription label to call in a refill of the medicine, the teen’s mother realized the prescription medicine was for a different person, and the medicine dispensed was not minocycline. Instead, Xarelto (rivaroxaban), a medicine used to prevent blood clots after surgery or in people at risk of having a stroke, was listed on the label. Fortunately, the teen was not injured. However, the risk of bleeding from taking Xarelto in error for a month is certainly significant.
Learn More